A new report suggests that prolonged use of metformin could lead to a vitamin B12 deficiency. This vitamin deficiency could cause peripheral neuropathy (nerve damage in the hands and feet) if not properly treated, according to the European Association for the Study of Diabetes. However, there are B12 supplements one can take to offset a deficiency, if properly diagnosed with the deficiency. The recommendations come from data collected from several studies.
In 2006, for example, a Netherlands-based study tracked 390 Type 2 patients who were taking 850 mg of metformin or a placebo three times daily for an average of 4.3 years. The study found that continued use of metformin increased the risk of a B12 deficiency by 19 percent, and the risk climbed higher for those over 50. The findings suggest that nearly one out of every five people taking metformin might have a B12 deficiency.
Serious B12 deficiency can lead to a host of potential ailments, including weakness and pain caused by nerve damage, cognitive decline, depression, fatigue, and memory loss. These symptoms can be easily misdiagnosed as diabetes symptoms, or missed altogether. If a deficiency is left untreated, however, the symptoms have the potential to become irreversible, especially for people over 50.
Vitamin B12 is essential in the body to make red blood cells, nerves, and DNA, and provides nutrients to the brain. B12 cannot be produced internally, but is absorbed from food. Metformin can hinder the body’s natural ability to absorb B12, so supplements should be taken to stop the deficiency from becoming symptomatic. There are many good B12 supplements on the market, particularly because vegans were once considered at high risk of B12 deficiency; many soymilks, almond milks, and rice milks now also come fortified with the vitamin.
The American Diabetes Association cites B12 deficiency as a potential side effect of insulin therapy, as well. The ADA recommends that those who are on insulin therapy or metformin should be screened annually for B12 deficiency by a health care provider.
It’s important to recognize symptoms of B12 deficiency. If you feel anemic, have more trouble than usual thinking combined with some memory loss, and feel strange numbing sensations in extremities, you could be in need of the vitamin. Discuss such symptoms with your medical provider.
Want more news on Type 2 diabetes? Subscribe to our newsletter here.
You can read more articles on metformin here.
Have Type 1 Diabetes? Try Insulin Nation, our sister publication.